Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 225, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 17, 2003, 8:05 PM CDT for Washington County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 8:05 PM CDT (01:05 UTC)
- Expired
- Jul 17, 2003, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Washington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
927 WUUS54 KMOB 180105 SVRMOB ALC129-180145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 805 PM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST ALABAMA * UNTIL 845 PM CDT * AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES EAST OF JORDON TO 10 MILES SOUTHWEST OF YARBO...AND MOVING SOUTH AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CHATOM BY 810 PM CDT... TIBBIE BY 835 PM CDT... HAWTHORN...AND FRUITDALE BY 840 PM CDT... ESCATAWPA...TOPTON BY 845 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS HAVE PASSED. CALL 1-800-284-9054 TO REPORT SEVERE WEATHER. LAT...LON 3157 8808 3156 8845 3126 8843 3125 8807 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:38 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 17, 6:38 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 638 PM CDT THU JUL 17 2003 UPDATED NORTHWEST ZONES FOR PRECIPITATION COVERAGES...WHICH WILL BE INCREASED TO LIKELY. RAIN COOLED SURFACE OUTFLOW BOUNDARY FROM COASTAL THUNDERSTORMS HAS PENETRATED INLAND AND IS INTERACTING WITH A MOIST AND UNSTABLE AIRMASS. FORECAST AREA IS UNDER THE INFLUENCE OF A WEAKNESS IN THE UPPER ATMOSPHERE...BETWEEN A RIDGE OF HIGH PRESSURE TO THE WEST AND A TROF IN THE EAST. UPPER LEVEL DISTURBANCES CONTINUE TO TRACK SOUTH THROUGH THE AREA AND IS PARTLY RESPONSIBLE FOR ONGOING CONVECTION TRACKING SOUTH AND WEST INTO NORTHWEST ZONES...WHICH COULD ALSO INTERACT WITH SURFACE BOUNDARY APPROACHING FROM THE SOUTH. SOME STORMS COULD BE STRONG AND HAVE MENTIONED THIS POSSIBILITY. WILL WORD MAIN ACTIVITY INTO THE EVENING AS EXPECT IT TO DIMINISH LATE. /10 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Jul 17, 6:30 AM CDT, 13 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 630 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT LIGHTNING STRIKES WITH THE STORMS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 17, 2:58 PM CDT, 5 hours 7 minutes before
ALZ064-FLZ002-006-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 258 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES UNTIL 400 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING SOUTH AT 15 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. PEA TO MARBLE SIZE HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 17, 4:03 PM CDT, 4 hours 2 minutes before
ALZ061-063-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 403 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 500 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM WEST OF SEMMES TO SARARLAND TO SOUTH OF MOBILE REGIONAL AIRPORT...MOVING SOUTHWEST AT 5 MPH. THE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BIG CREEK LAKE...SNOW AND TANNER WILLIAMS ROADS...SEVEN HILLS...BIG CREEK LAKE DAM AND TANNER WILLIAMS THROUGH 500 PM CDT. THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO NEAR 45 MPH...DANGEROUS LIGHTNING...PEA TO MARBLE SIZE HAIL AND HEAVY RAIN . ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 6:05 PM CDT, 2 hours before
ALZ051-MSZ067-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 605 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY IN SOUTHWEST ALABAMA AND WAYNE COUNTY IN SOUTHEAST MISSISSIPPI UNTIL 645 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTH OF MT STERLING TO 3 MILES SOUTH OF EUCUTTA...AND MOVING SOUTH...AND SOUTHEAST AT 10 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... BUTLER...LAND...MT STERLING...HIWANNEE...NEEDHAM...WHISTLER AND EVANSBORO THROUGH 645 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY RAIN...AND SMALL HAIL. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 17, 6:20 PM CDT, 1 hour 45 minutes before
ALZ053-055-056-180000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOBILE AL 620 PM CDT THU JUL 17 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH...MONROE AND CLARKE COUNTIES UNTIL 700 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF ALLEN TO NEAR NICHBURG...AND MOVING SOUTH AT 15 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...PERDUE HILL... MEXIA...WALKER SPRINGS...REPTON...MANILLA...MANISTEE AND BARLOW BEND THROUGH 700 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING...SMALL HAIL...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 17, 7:44 PM CDT, 21 minutes before
MSZ075-076-180130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 744 PM CDT THU JUL 17 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR PERRY AND GREENE COUNTIES OF SOUTHEAST MISSISSIPPI UNTIL 830 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES SOUTH OF RUNNELSTOWN TO 5 MILES EAST OF BOTHWELL...AND MOVING SOUTH AT 10 TO 15 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...AVERA... HINTONVILLE...JONATHAN...BELLEVILLE AND MAHNED THROUGH 830 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING...SMALL HAIL...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 17, 7:47 PM CDT, 18 minutes before
ALZ052-180130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 747 PM CDT THU JUL 17 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR WASHINGTON COUNTY UNTIL 830 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES SOUTHWEST OF HEALING SPRINGS TO 4 MILES SOUTHEAST OF BIGBEE...AND MOVING SOUTH AT 15 TO 20 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...JORDON... CHATOM...TIBBIE...SEABOARD AND HAWTHORN THROUGH 830 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:07 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 23 min |
| Jul 17, 7:32 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 58 min |
| Jul 18, 3:31 PM CDT | Special Marine Warning | MOB | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.